Alcohol is a type of depressant. That means that, when used, it slows down the function of the central nervous system. It may make you feel numb or help to slow your anxiety. Taking an antidepressant with alcohol can create numerous complications to health. It can impact you both physically and mentally, leading to numerous complications as it does. In some cases, alcohol and serotonin syndrome are linked.
Jump to a Section...
What Happens When You Mix Alcohol with Medications?
If you drink two beers or have a mixed drink, you already feel the impact on the function of the brain. Alcohol impacts dopamine, serotonin, and other types of neurotransmitters in the brain. These chemical messengers regulate everything from motivation to mood. Alcohol also interacts with glutamine, slowing the release of this neurotransmitter that controls brain activity levels. In some people, alcohol also increases the presence of GABA, which is why some people feel less energy and a calming sense when they have a few drinks.
Consider How Antidepressants Work in Your Body
Antidepressants are prescription drugs given to individuals who may be suffering from a condition like depression. Some examples include Prozac, Lexapro, and Zoloft. These are called selective serotonin reuptake inhibitors or SSRIs. When used, these drugs help increase serotonin levels in the brain. They do this by blocking the reuptake of the serotonin by the cell receptors. For those who are suffering from anxiety and depression, serotonin levels are low. SSRIs work to boost them.
What Happens When You Mix Alcohol with SSRIs?
A person that uses any of these SSRIs and then has a drink may notice a significant change in the way they feel. They may become anxious and depressed. That’s because the alcohol consumed counteracts the function of the SSRIs, thus allowing those symptoms to become present again.
When a person combines alcohol and an SSRI, it can cause a condition known as serotonin syndrome. This can be a life-threatening condition that occurs when there is too much serotonin in the brain. Since alcohol can cause a boost of serotonin production and SSRIs help to increase it as well, this can cause a dangerous situation that requires medical attention.
What Is Serotonin Syndrome?
When too much serotonin exists in the brain and serotonin syndrome sets in, it can cause a number of health risks. Some of the symptoms that a person may feel when this occurs include:
- Feelings of agitation and extreme nervousness
- Feeling restless and unable to calm down
- Experiencing stomach cramping, nausea, and vomiting
- Developing muscle spasms and twitching
- Blood pressure spikes occur, sometimes at a very high level
In some situations, these conditions can also cause the onset of heart arrhythmia, seizures, and a high fever. A person may slip out of consciousness as a result. These are emergency symptoms that require calling 911 for immediate medical attention.
What to Do If This Happens to You
There are some situations in which a person simply does not recognize the risks. They are out with friends and take an antidepressant with their normal medication routine. They have a few drinks, not remembering there is a risk present in mixing these two. When this happens, it is typically an accident. Once it occurs, you may never want to feel the way it made you feel again.
If it happens more than one time, it may be that you’ve developed an alcohol use disorder or alcohol addiction. When this happens, the risk of health complications is much higher because the condition can occur on a frequent basis.
It’s not wise to simply stop using your antidepressant medications. Doing so can lead to health complications. If you believe it is your medications causing the problem, reach out to your prescribing doctor.
Treatment Is Available and It Can Help You
Alcohol addiction impacts people in many ways. If you’re struggling, reach out to our admissions team to discuss your case and learn more about the treatment programs available to you. Don’t wait any longer to get the support you need.